Tennessee, 2008Flash Flood and Damaging Wind in Tennessee, August 7, 2008
August 7, 2008 · NWS MEG · 2 events in 1 county or zone
Thunderstorms developed over West Tennessee along a cold front during the morning and afternoon hours of August 7th, 2008. Some storms became severe with flash flooding and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over West Tennessee along a cold front during the morning and afternoon hours of August 7th, 2008. Some storms became severe with flash flooding and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 7, 9:59 AM CST, 26 minutes earlier.
Area forecast discussion, Aug 7, 9:59 AM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1059 AM CDT THU AUG 7 2008
.UPDATE...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE PUSHING SOUTHEAST ACROSS
THE MIDSOUTH THIS MORNING AHEAD OF A COLD FRONT. FLASH FLOODING
APPEARS TO BE THE MAIN CONCERN WITH WIDESPREAD HEAVY RAIN.
INCREASED POPS SLIGHTLY FOR TODAY AND DECREASED HIGH TEMPERATURES
IN NORTHEAST ARKANSAS AND WEST TENNESSEE WHERE RAIN HAS FALLEN. SEVERE
POTENTIAL LOOKS TO BE MORE PROMINENT LATER THIS AFTERNOON ALONG
AND SOUTH OF I-40 AS THE FRONT PUSHES INTO A MORE UNSTABLE
AIRMASS. UPDATED HWO WILL BE OUT SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 431 AM CDT THU AUG 7 2008/
DISCUSSION...08Z SURFACE ANALYSIS PLACES A WEAK COLD FRONT FROM
KENTUCKY BACK THROUGH SOUTHERN MISSOURI AND INTO THE CENTRAL
PLAINS. ACROSS THE MID SOUTH THIS MORNING CLOUD COVER HAS BEEN
GRADUALLY INCREASING AS THE FRONT BEGINS TO DRIFT SOUTH WITH
TEMPERATURES MOSTLY IN THE 70S. SEVERE THUNDERSTORM POTENTIAL TODAY
IS THE PRIMARY FOCUS IN THIS FORECAST PACKAGE.
A WEAK COLD FRONT WILL MOVE THROUGH THE MID SOUTH TODAY. REGIONAL
WSR-88D RADAR TRENDS INDICATE SHOWERS AND THUNDERSTORMS DEVELOPING
ACROSS SOUTHERN MISSOURI AND NORTH CENTRAL ARKANSAS.
HOWEVER...THIS ELEVATED CONVECTIVE ACTIVITY HAS BEEN WEAKENING AS
IT MOVES INTO THE MID SOUTH WHERE WEAK RIDGING IS STILL IN PLACE.
NONETHELESS...EXPECTING SHOWERS AND THUNDERSTORMS TO CONTINUE
DEVELOPING WITH BEST CHANCES OF RAINFALL MAINLY SOUTH OF I-40 THIS
AFTERNOON IN ASSOCIATION WITH DAYTIME INSTABILITY. DESPITE
SUFFICIENT INSTABILITY...NOT OVERLY IMPRESSED WITH AN ORGANIZED
SEVERE THUNDERSTORM THREAT TODAY AS 700-500 MB LAYER MID LEVEL
LAPSE RATES WILL AVERAGE BELOW 6 C/KM. IF A COLD POOL CAN DEVELOP
ACROSS NORTH MISSISSIPPI THIS AFTERNOON FROM ONGOING SHOWERS AND
THUNDERSTORMS...AN ISOLATED THREAT OF DAMAGING WINDS/NICKEL SIZE
HAIL MAY BE POSSIBLE...MAINLY ACROSS NORTHEAST MISSISSIPPI.
THE COLD FRONT WILL CONTINUE TO MOVE SOUTH OF THE FORECAST AREA
TONIGHT AND FRIDAY WITH RAIN CHANCES COMING TO AN END BY FRIDAY
AFTERNOON AS HIGH PRESSURE BUILDS INTO THE MID SOUTH. LONG RANGE
MODELS STILL INDICATE THE FRONT MOVING BACK NORTH AS A WARM FRONT
SUNDAY THEN STALLING OUT ACROSS THE MID SOUTH FOR THE REMAINDER OF
THE PERIOD. AS A RESULT...KEPT RAIN CHANCES IN THE FORECAST FOR
SUNDAY AND BEYOND.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 91 71 91 68 / 70 10 10 0
MKL 88 64 90 59 / 70 10 10 0
JBR 89 65 89 62 / 80 10 0 0
TUP 92 68 90 62 / 70 30 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
CCD/CJC
Hazardous weather outlook, Aug 7, 10:13 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1113 AM CDT THU AUG 7 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081815-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1113 AM CDT THU AUG 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAVY RAIN WITH THE POTENTIAL FOR FLASH FLOODING WILL BE THE MAIN
CONCERN WITH ANY STORMS THROUGH THE AFTERNOON HOURS. THESE STORMS
WILL CONTINUE TO PROGRESS SOUTHEAST AHEAD OF A COLD FRONT.
THE BEST SEVERE POTENTIAL LOOKS TO BE ALONG AND SOUTH OF I-40 THIS
AFTERNOON. ANY THUNDERSTORMS THAT BECOME SEVERE WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND HAIL UP TO THE SIZE OF NICKELS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF NORTHEAST
MISSISSIPPI THIS AFTERNOON.
In the hours before
Special weather statement, Aug 7, 7:33 AM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
833 AM CDT THU AUG 7 2008
TNZ053>055-091-092-071500-
DECATUR TN-HENDERSON TN-CHESTER TN-HARDIN TN-MCNAIRY TN-
833 AM CDT THU AUG 7 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
DECATUR COUNTY IN TENNESSEE...
CHESTER COUNTY IN SOUTHWEST TENNESSEE...
HARDIN COUNTY IN SOUTHWEST TENNESSEE...
HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN WERE LOCATED OVER
THESE AFFECTED AREAS AT 833 AM CDT...MOVING SOUTHEAST AT 22 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THESE
THUNDERSTORMS.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN CHESTER...DECATUR...HARDIN...HENDERSON AND MCNAIRY
COUNTIES...INCLUDING THE CITIES OF HENDERSON...LEXINGTON...SAVANNAH
AND SELMER...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 10 AM CDT.
Special weather statement, Aug 7, 8:47 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
947 AM CDT THU AUG 7 2008
ARZ026-028-071530-
CRAIGHEAD AR-MISSISSIPPI AR-
947 AM CDT THU AUG 7 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
WESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES NORTHEAST OF BROOKLAND AT 947 AM CDT...MOVING SOUTHEAST AT 29
MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN CRAIGHEAD AND MISSISSIPPI COUNTIES...INCLUDING THE CITIES
OF BROOKLAND...CARAWAY...GOSNELL...KEISER...LAKE CITY...LEACHVILLE...
MANILA AND MONETTE...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1030 AM CDT.
Special weather statement, Aug 7, 9:02 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1002 AM CDT THU AUG 7 2008
ARZ028-MOZ113-071530-
MISSISSIPPI AR-DUNKLIN MO-
1002 AM CDT THU AUG 7 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
A STRONG THUNDERSTORM PRODUCING 50 MPH WINDS WAS LOCATED 4 MILES
NORTH OF LEACHVILLE AT 1002 AM CDT...MOVING EAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN DUNKLIN AND MISSISSIPPI COUNTIES...INCLUDING THE CITIES OF
BLYTHEVILLE...GOSNELL...LEACHVILLE AND MANILA...SHOULD MONITOR THIS
STORM CLOSELY..
Special weather statement, Aug 7, 9:33 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1033 AM CDT THU AUG 7 2008
ARZ028-MOZ113-115-TNZ048-071600-
MISSISSIPPI AR-DUNKLIN MO-PEMISCOT MO-LAUDERDALE TN-
1033 AM CDT THU AUG 7 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
WESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WERE
LOCATED FROM KENNETT TO 3 MILES NORTH OF DYESS AT 1033 AM CDT...
MOVING SOUTHEAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM. THESE STORMS WILL LIKELY
PRODUCE 1 TO 3 INCES OF RAINFALL VERY QUICKLY WHICH MAY RESULT IN
FLASH FLOODING.
THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE.
PEOPLE IN DUNKLIN...LAUDERDALE...MISSISSIPPI AND PEMISCOT COUNTIES...
INCLUDING THE CITIES OF BLYTHEVILLE...GOSNELL...HAYTI...KEISER...
KENNETT...LUXORA...MANILA...OSCEOLA...SENATH...STEELE AND WILSON...
SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Aug 7, 9:50 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 AM CDT THU AUG 7 2008
ARZ028-TNZ048-049-071630-
MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
1050 AM CDT THU AUG 7 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
TIPTON COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 17 MILES NORTH OF ASHPORT TO 15 MILES WEST OF FULTON AT
1050 AM CDT...MOVING SOUTHEAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM. THESE STORMS WILL LIKELY
PRODUCE 1 TO 3 INCHES OF RAIN IN A SHORT AMOUNT OF TIME WHICH COULD
RESULT IN FLASH FLOODING.
THESE STORMS REMAIN STRONG AND COULD BECOME SEVERE.
PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING
THE CITIES OF COVINGTON AND RIPLEY...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1130 AM
CDT.
Local storm report, Aug 7, 10:14 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1114 AM CDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM FLASH FLOOD PARAGOULD 36.06N 90.51W
08/07/2008 GREENE AR BROADCAST MEDIA
SIX TO SEVEN INCHES OF WATER ON SOUTH 27 STREET IN
PARAGOULD. REPORTED BY KAIT-TV.
1105 AM FLASH FLOOD BLYTHEVILLE 35.84N 90.37W
08/07/2008 CRAIGHEAD AR LAW ENFORCEMENT
WATER BEGINNING TO COVER ROADWAYS IN BLYTHEVILLE.
&&
JKTThunderstorm Wind, Lauderdale
- When
- August 7, 10:25 AM CST to 10:30 AM CST
- Where
- Lauderdale County, 1.18 mi SE of Nankipoo to 1.47 mi NE of Dry Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.869, -89.484
Straight line winds knocked down a few trees on Curve Nankipoo Road.
Flash Flood, Lauderdale
- When
- August 7, 11:15 AM CST to 12:45 PM CST
- Where
- Lauderdale County, Ripley to 0.65 mi NNE of Ripley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.730, -89.550
Heavy rain produced flash flooding in and around Ripley. Six inches of water covered many roadways.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Hampshire, August 7, 20081 death · 2 injured · $700,000 · 1 event
- Flash Flooding in New Hampshire, August 7, 2008$2.3 million · 3 events
- Hail and Damaging Winds in Georgia, August 7, 2008$430,000 · 1.75 in hail · 19 events
- Flash Flood and Flooding in Massachusetts, August 7, 2008$199,000 · 2 in hail · 29 events
- Flash Flooding and Damaging Wind in Nevada, August 7 to 8, 20082 injured · $261,000 · 52 kt wind · 5 events
- Flash Flood in New Hampshire, August 7, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 7, 2008$112,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, August 7, 2008$190,000 · 1 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 7, 2008$139,000 · 1 in hail · 21 events
- Flash Flood and Hail in New York, August 7, 2008$250,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2008$250,000 · 61 kt wind · 6 events
- Flash Flooding in Vermont, August 7, 2008$235,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130616, 130617.